Texas, 2017

Damaging Winds in Texas, August 21, 2017

August 21, 2017 · NWS LUB · 3 events in 3 counties and zones

Scattered thunderstorms late this afternoon resulted in a few instances of severe wind gusts from the South Plains into the northern Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms late this afternoon resulted in a few instances of severe wind gusts from the South Plains into the northern Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 21, 3:17 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 21, 3:17 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
417 PM CDT Mon Aug 21 2017

.DISCUSSION...
Small disturbance, best seen on visible imagery this afternoon
southwest of Lubbock, helping to focus scattered showers and
storms across the central South Plains into the Permian Basin.
This area is expected to lift northeast this evening so have
carried chance POPs into much of the Rolling Plains. Plume of
high precipitable water air continues to stream north across west
Texas into western Oklahoma. This will likely support some
renewed growth overnight associated with a strengthening low level
jet and more shortwave energy streaming out of northern New
Mexico.

Upper level flow quickly transitions to northwest on Tuesday as
ridge axis begins to amplify across the desert southwest. This
pattern will be favorable for upscale growth of convection across
the southern Rockies into a forward propagating MCS overnight.
Have increased pops to likely category across the northwest South
Plains and southwest Panhandle as a result but these could easily
be extended further east for the remainder of the area as a
frontal boundary also gets into the mix. Greater uncertainty in
the rain forecast begins on Wednesday with the potential for the
frontal forcing to be driven further south by convective outflow
than model projections indicate. The upper flow also weakens
during this time and veers to the north/northeast as the midlevel
ridge axis briefly builds across the area. Have therefore backed
off on POPs north and east late Wednesday into Thursday. Continued
easterly upslope flow though should limit daytime heating with
a good mix of clouds and sun.

With the typically high quantity of low level moisture still in
place late in the week and another shortwave trough lifting across
the High Plains chose to accept the blended chance POPs Friday
into Saturday. We will have to also keep a close eye on any
influence the remnants of tropical storm Harvey will have over the
weekend as it moves north into central Texas.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

24
Hazardous weather outlook, Aug 21, 2:46 AM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
346 AM CDT Mon Aug 21 2017

TXZ021>044-220900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
346 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are possible today mainly for the western South
Plains and southwestern TX Panhandle. These storms are expected to
remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold front late on Tuesday will bring the potential for strong
thunderstorms and locally heavy rainfall Tuesday night and
Wednesday. Localized flooding will be possible.

In the hours before

Special weather statement, Aug 21, 3:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lubbock TX
415 PM CDT MON AUG 21 2017

TXZ035-212130-
Lubbock TX-
415 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL
430 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm
located just west of Reese Center, or 10 miles west of Lubbock,
moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm, along with torrential rainfall.

Locations impacted include...
Lubbock, Shallowater and Reese Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3354 10208 3367 10208 3375 10196 3359 10196
TIME...MOT...LOC 2114Z 211DEG 15KT 3362 10205

MCZ

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 21, 4:15 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

Measured by the ASOS at Lubbock International Airport.

Thunderstorm Wind, Hale

When
August 21, 4:19 PM CST
Where
Hale County, 8.84 mi SE of Seth Ward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.130, -101.570

Measured by a Texas Tech University West Texas mesonet near Aiken.

Thunderstorm Wind, Motley

When
August 21, 6:30 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet near Northfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709516, 709517, 709518.